Will I ever be well again?

Will I ever be well again?

I'm new here, I need your help, I'd learned a lot reading from your experiences and advise to each other.

I have RA OA and Osteoporosis. I am on Methotrexate 12.5 since October 2015.

I am not happy with my consultant, I feel he does not care. I wasn't offer nurse support, pain killers or anything else that may help with the pain or the treatment, to live as normal life as possible. A visit to the clinic feels like you are on a conveyor belt, in and out in two minutes.

So I'd ask my GP to refer me to another hospital, hopping it'll be a better support. At the moment I have only my GP to help me but he is not an expert.

Meanwhile my GP prescribed three different pain killers to ease the pain, of which I have a lot, they are Tramadol, Parasitamol and Cuprofen and Omeprazole gastro-resistant capsules. Three days after the "cocktail" I come out on red blotches under my arm very itchy. I was very sick spending 24 hours in the bathroom. The upper part of my arms feel as if the muscles are given in, also the jaw is starting to complaint and the back of my legs are painful when I walk/stretch making difficult to walk.

So I went back to just Paracetamol, the effect is minimal but I have nothing alse.

I have been reading your experiences and the help you give to each other and I hope I can help me too.

I'm desperate

9 Replies

  • I'm not surprised you're feeling desperate - it sounds like you're really struggling and not being treated effectively. I'm so sorry.

    You've done the right thing, asking the GP to refer you somewhere else. I don't know where you live, but it might be worth doing some research to find out which hospitals have GOOD rheumatology care, and if there's one near you, specifically asking to be referred there. If you have already been referred somewhere, you could see your GP again, explain how desperate you are feeling, and ask him to 'expedite' the referral - that means he contacts the hospital again to say you need to be seen as quickly as possible.

    I don't know what might have caused the skin blotches, but I do know tramadol can cause sickness and dizziness for some people. I was prescribed it after a hip replacement a couple of years ago, and it made me feel very ill when I took it at the prescribed dose. But other painkillers made me feel bad too, and I really needed something, so I went back to the tramadol, and instead of taking 2 every 8 hours, I took 1 every 4 hours (so same dose in a day, just spread out more in smaller quantities) and I found I could tolerate that... So it might be worth trying that...

    You are on a very low dose of mtx - one of the lowest possible. When I transferred to the 'specialist' team recently, the first thing they did was increased my dose to the maximum recommended for inflammatory arthritis, 25mg. You might find you improve significantly when you're on a more effective dose. Fingers crossed!

    There are a few other things I have found that seem to help my pain, especially spending time in a jacuzzi/sauna, swimming, drinking lots of water, and avoiding sugary foods. It might be worth trying to work out what helps and what makes you worse, generally, and making some changes...

    I do hope you find some relief soon. Don't give up hope - I felt despairing last year, but now I feel like I'm gradually getting better. Not cured, but better... Good luck!

  • Hi

    I'm sorry you are struggling like this. I hope you get a speedy referral to a consultant who helps you more. A dose of 12.5 since October last is pretty low since it's obviously not doing enough for you. I'm not sure if you are still under the rheumy or waiting for a new appointment but if it were me, I would be pushing hard either for your current rheumy to be more pro active in getting the condition under control which may mean an increase in methotrexate or another Dmard added to your mix, or to chase up your appointment with someone new. Sometimes we need to push to get what is best for us and evidence shows that early aggressive treatment tends to give the best outcomes.Good luck.

  • Thanks for your encouragement. I'm waiting for an appointment to come through and my GP is going to push it.

    Meanwhile I don't know what to do anymore. It feels this is it for me.

  • That's good news that your GP is onboard.

    Unfortunately once we have this condition it rarely goes away, but that doesn't mean you are always going to feel as you do now. With the right treatment you can get back to being you again.

    Try and stay positive, once you get on the right meds things will improve and when they do, you will appreciate pain free days so much more 😊

  • I agree with the others you are on a small dose of MXT. I started on 15mg for 4 weeks and increased to 20mg. I have experience nausea with this dose which was tolerable but when they added hydroxychloroquine the nausea increased so now waiting to swap to injection in a couple of weeks.

    I do hope you get that appointment soon as it looks like you need a higher dose of MXT

    Good luck


  • Yes, like others I agree that the care you are getting is not great and 12.5mg of MTX is very low unless you are a very small person. I do hope you get a appointment with a new rheumy soon. If not, get an appointment with the existing one and really stand your ground and challenge him or her to pay attention and give you effective treatment. In these situations sometimes it helps to have someone with you and write a list of the 3 most important things so you don't miss them.

    You might find ibuprofen more effective than paracetamol as it is an anti-inflammatory. And they work best when taken like clockwork so you are constantly topped up. So, if it's the ones you take every 8 hours then do so, etc. keep taking the omepradazole to protect your stomach.

  • Hi sorry you are not sorted yet. Dont despair you will get there. The only time I came out in red blotches was long before I had RA. Back in 2000 I had a burst appendix and had to have an emergency opp to save my life because I had peritonitis when first admitted they gave me a morphine injection which caused the blotches & had to give me another injection to counteract that & said I was allergic to morphine.

    Now I undetstand Tramadol has morphine in it. I take slow release Tramadol now for my RA and Im fine. 2 pills in the morning & 2 before I go to bed. I dont know if it was because I had peritonitis which worked against the morphine which caused the blotches - who knows.

    I hope this helps. Xx

  • Hi 9178,

    When I was at my peak of suffering, I tried not to take any pain killer because my doctor told me the very bad side effect and I did check online to confirm that too. Only a week that I took the pain killer because I did not want any further complication beside the horrible RA.

    When I went for an outing and my friends tried helping me to cross over a boat, I was screaming in pain and told them to just stand there because for them to pull me over, I would be in great pain. I could slow adjust the pain myself and hold on to them to cross over instead.

    In my opinion, your doctor may have the same thought in mind to avoid too much medication to create further problem to you. I suggest you talk to him or her to check that out before you make any move.

  • Don't give up. You just need to find the right drug and dosage for you. It will happen. Try to be positive and remember we have all been there and it just takes a while to get it right.

You may also like...